There have been a number of recent studies that show that statins, (cholesterol lowering medications like Lipitor) can also lower PSA and even stop the progression of localized prostate cancer from progressing. I have not been able to locate any good study that does indicate that statin medications actually stop disease progression, however I am aware of some individuals with early stage prostate cancer have elected to use these drugs as an alternative to hormone therapy.
HOWEVER, Researchers at Rutgers’ Ernest Mario School of Pharmacy have shown that administering a combination of the widely used drug Celebrex (celecoxib, a nonsteroidal anti-inflammatory drug) and Lipitor (atorvastatin, a cholesterol lowering drug) does effect the transition of early prostate cancer to its more aggressive and potentially fatal stage.
In conversations with some men I do get the impression that they feel that taking drugs like Lipitor is not much more dangerous than taking a piece of candy. This is NOT true. All drugs, including cholesterol lowering medications come with a potential of significant side effects.
Before starting any drug, including statins always read the patient information that comes with the drug. Do not forget to re-read this information, as it can change, each time you refill your prescription. As always, if you have any questions about any medication, ask your doctor or pharmacist.
Not everyone should take cholesterol lowering medications. Do not take LIPITOR if you:
Are pregnant or think you may be pregnant, or are planning to become pregnant.
Are breast feeding.
(The above two restrictions probably will not be issues for us men with prostate cancer.)
Have liver problems
Are allergic to the drug or any of its ingredients. the active ingredient in Lipitor is atorvastatin
Cholesterol lowering medications can cause serious side effects. These side effects have happened only to a small number of people, but they can happen to you:
Muscle problems – Statins can cause serious muscle problems that can lead to kidney problems, including kidney failure. You have a higher chance for muscle problems if you are taking certain other medicines with statins.
Liver problems – Statins can cause liver problems. Your doctor may do blood tests to check your liver before you start taking a statin, and while you take it.
In clinical studies, patients reported the following common side effects while taking statins:
Muscle and joint pain
Alterations in some laboratory tests
If you do go this route be careful as there are a number of foods especially Asian, that also will lower cholesterol and cause possible additional negative interactions. The most common is Red Yeast Rice, also called Angkak; Beni-koji; Hong Qu; Hung-chu; Monascus; Red Koji; Red Leaven; Red Rice; Xue Zhi Kang; Zhitai.
These foods should not be taken with cholesterol-lowering (statin) medications unless supervised by your doctor, because the supplement may enhance their effect, therefore increasing the risk of liver damage
Grapefruit and grapefruit juice can enhance the effects of statins and significantly increase their blood levels, increasing the risk of side effects and liver damage. Because red yeast rice may act similarly in the body to statins, you should avoid drinking grapefruit juice or eating grapefruit or marmalade while taking red yeast rice.
Statins may deplete the coenzyme called CoQ10 from the body. CoQ10 is very important in heart and muscle health and in energy production. Side effects of CoQ10 depletion include fatigue, muscle aches and pains, and muscle damage. Red yeast rice also may deplete CoQ10 from the body. It is important to supplement your diet with CoQ10, 150 – 200 mg at night, while you are taking red yeast rice products, and for 4 weeks after you stop taking red yeast rice.
So, remember, no drug is without side effects. Always proceed with care, caution and in consult with your doctors.
Joel T. Nowak, M.A., M.S.W.